Psychotropic drug-related eosinophilia with systemic symptoms after acute caffeine ingestion

Sidharth Mahapatra, Jonathan L. Belgrad, Martins A. Adeoye

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Drug-related eosinophilia with systemic symptoms (DRESS) is a potentially life-threatening, multiorgan condition that can result from drug treatment. Antiepileptic medications have provided the best-studied link of any class of medications. Here, we report the case of a 16-year-old boy with long-standing bipolar disorder who was chronically treated with aripiprazole and fluoxetine and developed DRESS syndrome after ingestion of high doses of caffeine. His classic presentation with fever, morbilliform rash, lymphadenopathy, and visceral involvement, including leukocytosis, eosinophilia, and hepatitis, was consistent with this diagnosis. Furthermore, the patient's symptoms dramatically improved after corticosteroid therapy and discontinuation of all psychotropic medications. We propose that the development of DRESS syndrome is a net result of inconsistent medication adherence coupled with the ingestion of near-toxic doses of caffeine, which can lead to rhabdomyolysis and, through renal impairment, lead to the accumulation of toxic oxidative metabolites of either or both psychotropic medications. We also present one of the few reported cases of caffeine-induced rhabdomyolysis and propose its role in the development of DRESS in this patient.

Original languageEnglish (US)
JournalPediatrics
Volume127
Issue number1
DOIs
StatePublished - Jan 1 2011

Fingerprint

Psychotropic Drugs
Eosinophilia
Caffeine
Eating
Rhabdomyolysis
Pharmaceutical Preparations
Poisons
Medication Adherence
Fluoxetine
Leukocytosis
Exanthema
Bipolar Disorder
Anticonvulsants
Hepatitis
Adrenal Cortex Hormones
Fever
Kidney
Therapeutics

Keywords

  • Aripiprazole
  • Bipolar disorder
  • Caffeine
  • DRESS
  • Drug-induced hypersensitivity syndrome
  • Drug-related eosinophilia with systemic symptoms
  • Fluoxetine
  • Rhabdomyolysis

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Cite this

Psychotropic drug-related eosinophilia with systemic symptoms after acute caffeine ingestion. / Mahapatra, Sidharth; Belgrad, Jonathan L.; Adeoye, Martins A.

In: Pediatrics, Vol. 127, No. 1, 01.01.2011.

Research output: Contribution to journalArticle

@article{978a305615b54b608eabccca9a4e638f,
title = "Psychotropic drug-related eosinophilia with systemic symptoms after acute caffeine ingestion",
abstract = "Drug-related eosinophilia with systemic symptoms (DRESS) is a potentially life-threatening, multiorgan condition that can result from drug treatment. Antiepileptic medications have provided the best-studied link of any class of medications. Here, we report the case of a 16-year-old boy with long-standing bipolar disorder who was chronically treated with aripiprazole and fluoxetine and developed DRESS syndrome after ingestion of high doses of caffeine. His classic presentation with fever, morbilliform rash, lymphadenopathy, and visceral involvement, including leukocytosis, eosinophilia, and hepatitis, was consistent with this diagnosis. Furthermore, the patient's symptoms dramatically improved after corticosteroid therapy and discontinuation of all psychotropic medications. We propose that the development of DRESS syndrome is a net result of inconsistent medication adherence coupled with the ingestion of near-toxic doses of caffeine, which can lead to rhabdomyolysis and, through renal impairment, lead to the accumulation of toxic oxidative metabolites of either or both psychotropic medications. We also present one of the few reported cases of caffeine-induced rhabdomyolysis and propose its role in the development of DRESS in this patient.",
keywords = "Aripiprazole, Bipolar disorder, Caffeine, DRESS, Drug-induced hypersensitivity syndrome, Drug-related eosinophilia with systemic symptoms, Fluoxetine, Rhabdomyolysis",
author = "Sidharth Mahapatra and Belgrad, {Jonathan L.} and Adeoye, {Martins A.}",
year = "2011",
month = "1",
day = "1",
doi = "10.1542/peds.2010-0374",
language = "English (US)",
volume = "127",
journal = "Pediatrics",
issn = "0031-4005",
publisher = "American Academy of Pediatrics",
number = "1",

}

TY - JOUR

T1 - Psychotropic drug-related eosinophilia with systemic symptoms after acute caffeine ingestion

AU - Mahapatra, Sidharth

AU - Belgrad, Jonathan L.

AU - Adeoye, Martins A.

PY - 2011/1/1

Y1 - 2011/1/1

N2 - Drug-related eosinophilia with systemic symptoms (DRESS) is a potentially life-threatening, multiorgan condition that can result from drug treatment. Antiepileptic medications have provided the best-studied link of any class of medications. Here, we report the case of a 16-year-old boy with long-standing bipolar disorder who was chronically treated with aripiprazole and fluoxetine and developed DRESS syndrome after ingestion of high doses of caffeine. His classic presentation with fever, morbilliform rash, lymphadenopathy, and visceral involvement, including leukocytosis, eosinophilia, and hepatitis, was consistent with this diagnosis. Furthermore, the patient's symptoms dramatically improved after corticosteroid therapy and discontinuation of all psychotropic medications. We propose that the development of DRESS syndrome is a net result of inconsistent medication adherence coupled with the ingestion of near-toxic doses of caffeine, which can lead to rhabdomyolysis and, through renal impairment, lead to the accumulation of toxic oxidative metabolites of either or both psychotropic medications. We also present one of the few reported cases of caffeine-induced rhabdomyolysis and propose its role in the development of DRESS in this patient.

AB - Drug-related eosinophilia with systemic symptoms (DRESS) is a potentially life-threatening, multiorgan condition that can result from drug treatment. Antiepileptic medications have provided the best-studied link of any class of medications. Here, we report the case of a 16-year-old boy with long-standing bipolar disorder who was chronically treated with aripiprazole and fluoxetine and developed DRESS syndrome after ingestion of high doses of caffeine. His classic presentation with fever, morbilliform rash, lymphadenopathy, and visceral involvement, including leukocytosis, eosinophilia, and hepatitis, was consistent with this diagnosis. Furthermore, the patient's symptoms dramatically improved after corticosteroid therapy and discontinuation of all psychotropic medications. We propose that the development of DRESS syndrome is a net result of inconsistent medication adherence coupled with the ingestion of near-toxic doses of caffeine, which can lead to rhabdomyolysis and, through renal impairment, lead to the accumulation of toxic oxidative metabolites of either or both psychotropic medications. We also present one of the few reported cases of caffeine-induced rhabdomyolysis and propose its role in the development of DRESS in this patient.

KW - Aripiprazole

KW - Bipolar disorder

KW - Caffeine

KW - DRESS

KW - Drug-induced hypersensitivity syndrome

KW - Drug-related eosinophilia with systemic symptoms

KW - Fluoxetine

KW - Rhabdomyolysis

UR - http://www.scopus.com/inward/record.url?scp=78650775061&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=78650775061&partnerID=8YFLogxK

U2 - 10.1542/peds.2010-0374

DO - 10.1542/peds.2010-0374

M3 - Article

VL - 127

JO - Pediatrics

JF - Pediatrics

SN - 0031-4005

IS - 1

ER -